Please, need help with pill taste... stopping the candy

Discussion in 'Fibromyalgia Main Forum' started by marilynb, Oct 7, 2006.

  1. marilynb

    marilynb New Member

    I posted this in another post, (about loosing weight)but wasn't sure it would get seen by everyone, so thought I should make a new post for it.

    I have trouble swallowing some pills, so I have to chew my pain pills & muscle relaxers. So to get the bad taste out of my mouth, I eat little chocolate candies after taking the pills, which is a few times a day.

    I also use the candy as comfort throughout the day when I am stressed. I have really started to tack on the pounds from this & need to stop now.

    Please please please, help. What could I use in place of the candy to get the taste out of my mouth. Chocolate seems to be the only thing that really helps.

    Also, what could I use for comfort throughout the day for stress, when I am at work? I tried chewing gum & that did not seem to help.

    Any suggestions would be greatly appreciated.

    Thanks,
    Marilyn
  2. suz45

    suz45 New Member

    Hi Marilyn:

    My mother in law goes trough difficulty with the pills. First are there any meds you are on that can be compounded or made into liquid which would make it easier to swallow.

    Second, because of the yuck taste have you tried maybe a mint like after a meal just to get rid of the taste.

    Also, have you tried drinking herbal teas like blackberry, rasberry or blueberry with honey in it. It might help reduce the yuck taste and also replace the feeling to eat the chocaolate. Just a though, also the good teas are loadedwith antioxidants and other really good nutrients for the body...

    It also may be helpful to have something in your hand, keep them busy. Sounds like you have gotten into a habit that needs breaking, as the sugar is only going to make the FM/CFS worse and the added weight doesn't help either.

    If you are craving chocolate sometimes this is an indicator of your body missing nutrients. I have found that since I added more fresh veggies and fruit especially the greens and reds my craving for chocolate has decreased.

    Please don't think you should never eat it again, just sounds like you are concerned about it. I still eat chocolate occasionally.

    hope this is food for thougt (no pun intended)

    Good luck,

    Suz45
  3. sfrazier

    sfrazier New Member

    Marilyn when I was a little girl I was always sick and taking some kind of meds. It got to the point that I could not swollow them so my mom would either crush them up or if they were capsuls open them up and put them in something. Back then it was chocolate milk or ice cream but is there anyway you could do something like that with what you are already drinking or eating? It was really helpful back then and I'm not able to swallow all the pills I have to take. My night ones though I have to take with a diet cafene free soda cause they don't seem to go down so good and get stuck in the back of my mouth with anything else I've tried. Good luck.......SueF
  4. getfitat40

    getfitat40 New Member

    I could not swallow any pill as a child and my mother would use applesauce or pudding as the lubricant. Can you use a pill cutter to cut the pills in half instead of having to chew them? I can only imagine the taste and aftertaste you experience. I have a horrible gag reflex and I am sure I wouldn't be able to chew them...good luck.
  5. marilynb

    marilynb New Member

    Thanks Suz45, I didn't think about tea. I keep decaf lemon lift tea packets in my desk drawer at work, so I could probably do that while at work.

    Now, what to do when I am out & about, like in the car or on the boat. Still need to figure that one out.

    Marilyn
  6. kellygirl

    kellygirl Member

    I use the small hard chewing gum. No matter how much I brush or gargle, gum is the only thing that works for me.

    Patti
  7. marilynb

    marilynb New Member

    sfrazier & getfitat40, I have tried opening up & putting my cymbalta in a spoon of chocolate syrup (oops, still chocolate) but the all the pieces of the cymbalta were getting stuck in my teeth & were melting & was not a good thing.

    My husband, who is also my pharmacist, got smaller capsules for me & he opens up the 60s & puts the contents in small capsules for me. So instead of taking 1 60 per day, I take 2 30s.

    I could probably cut my Norco in half & get that down. Really didn't even think about cutting it up. I guess I could do the same with the Robaxin, although I would have to cut it into smaller pieces, since it is a little bigger.

    Thanks for the suggestions.

    Marilyn

  8. woofmom

    woofmom New Member

    Be careful with chewing gum. ALL chewing gum now contains aspartame. Try chewing fresh parsley.
  9. justlooking

    justlooking New Member

    Few thoughts.. brush your teeth or use mouthwash (not as enjoyable as my other suggestions but less caloric),

    try jelly bellys (less calories than chocolate and they have a whole lotta taste, plus will curb the sugar craving, they also come in sugar free) One or two should do the trick, they are very good.

    Also try Life savers, again less calories than chocolate but good at getting a bad taste out of your mouth. Or mints, like eclipse or altoids, they also come in sour fruit flavors.

    SincerelyJL
  10. FMsolider

    FMsolider New Member

    How about those vitamin C drops that are like cough drops but taste like candy and are good for your immunine system.
  11. TLI

    TLI New Member

    I use honey. I put my crused pills in honey for myself, and for my daughter. The taste of the honey is so strong that is covers any pill taste! Then I sip a little warm lemonaide or herbal tea. As for during the day... try lemon drops... if you like lemon. They seem to last forever in your mouth! Just a thought..
  12. MsOnlyMe123

    MsOnlyMe123 New Member

    What wonderful ideas everyone has posted. I wouldn't of thought of half of them.

    If you like raisens, that might also help. They are sweet to the taste and good for you. Licorish (sp), comes in cherry, black, and stawberry. They come in different shapes now, are fat free and fun to eat. They have bite size also.

    I don't know what kind of pain medication you take, but I would check on the following.

    My pharmasyt (sp) told me at one time never split or chew my medication. Even though my meds. are in pill form, except my Prilosec, my Oxycontin is time released. I would not get the full affect of the medicine. Also, one of the labels on the bottle says "do not chew". Chewing any medication is terrible for your teeth. It will discolor them, make them loose, can brake fillings and even the tooth. Chewing meds. is also terrible for your gums. I asked my dentist if this was true, and he said yes.

    Just wanted to tell you what I was told.

    Eileen
  13. marilynb

    marilynb New Member

    I appreciate all the advice. Ya'll gave me quite a few things to try. I will let ya know what works for me.

    I did'nt even think about it harming my teeth or gums. Yikes!! Now I do have a problem. I guess I will have to start cutting them.

    Thanks again.
    Marilyn
  14. getfitat40

    getfitat40 New Member

    I was wondering if it was safe to take your meds like that but you have an expert for a husband. Take care..Nancy
  15. Kimba4318

    Kimba4318 New Member

    you were on the FLUBBER thread i think... Jello pdding is actually a pretty good one - they make the fat free kind. Maybe that would work for you... if you like that kind of thing.
    Good Luck!
    Kim
  16. darkcedars

    darkcedars New Member

    I struggle with swallowing pills also. A couple of months ago I bought a tongue scrapper. It gets all of the junk caught in the tongue.

    I occasionally practice swallowing pills--with little chunks of gummy bears. :)



    Lianne
  17. marilynb

    marilynb New Member

    Yeah, I have never had a problem, chewing the pills I take. My husband says its ok to cut, chew are crush these pills. There are some pills & capsules that have to be swallowed whole.

    There are many reasons for this. Some are extended release. Some can burn the esphofagus(sp), or can be very hard on the stomach. If you ever have a question about crushing a certain med, just ask your pharmacist.

    I once tried taking Darvocet by chewing it. It made my throat numb & felt very weird. They are so big & since I can't crush or chew them, I can't take them. Fosamax is another one you have to swallow whole.

    I just never thought about what it would do to my teeth or gums. Since my husband is not a dentist, I guess he didn't think of it either. Haven't had a problem yet, but who knows...

    Thanks